Do I have TA

I go to see my rummy on 19 th Jan not feeling to good been on peds since July doctor diagnosed PMR trying to reduce peds as I'm not coping with the side affects on 20mg at the moment but the last two months had increase in head pain over temples and very tender to touch my husband has said I seem to have a wheez on my chest I get very out of breath too, I do have some scaring on On my lungs due to sepsis in 2012, but it has become more noticeable, I have tinitus too, my jaw is tender when I touch but no pain when I eat have all the pain in my joints as with PMR, could it be TA as well, I'm living on pain killers for my head have the odd day of no head pain it's really getting me down no energy don't want to do anything any advice would help please.

13 Replies

  • Derug, my experience with head pain prior to diagnosis of PMR/GCA/TA was persistent head pain with no let-up, and with painkillers proving useless. Also my jaw pain was apparent only whilst chewing. So perhaps you have something other than GCA going on. However, having said that, we can all be a little different in the way we present with symptoms and our response to the medication. It is possible that if you do have GCA, whilst your 30mg starting dose may have controlled the inflammation, the 20mg dose has proved a step too far for now. Can you telephone the rheumatology department and either try and bring your appointment forward or seek their advice. Of course, if you experience any unusual symptoms with your vision in the meantime, then go straight to A&E.

  • Unlike Celtic - I would say that GCA affecting your chest and head arteries was not unlikely on the basis of those symptoms but a description is never the same as a doctor examining you. What I would say is that if you have been on 20mg (which is a usual starting dose for PMR and you then reduce from there) and haven't been able to reduce that would, in my experience, suggest you have something more than PMR going on and it could well be GCA from what you say.

    If those symptoms get worse, especially if you have any visual symptoms, do please go to A&E. If it is GCA and it affects your sight you are at risk of visual loss, so it is a medical emergency and won't wait for the 19th. I'd also do as Celtic suggests and call and ask if you could be seen sooner though since it is just past Christmas I'd think it wasn't likely.

  • Hi Derug,

    Agree with Celtic, we both had more severe symptoms of GCA, because we hadn't been diagnosed, and therefore not on Pred.

    Because you are already on Pred, one would expect your symptoms to be less pronounced, but of course, it could be something else altogether.

    Would re- iterate Celtic's comments about trying to speak to someone in the Rheumatolgy Dept, and if your symptoms worsen, or you get any visual problems then off to A&E.

  • Thank you for your advice I do get double/ blurred vision but it hasn't got any worse, I started on 30mg of peds went down to 15 but as I got worse went back up to 20 but no real relief my pain in my joints is no better either had two days of rest now will see how I feel tomorrow if no better will call doctors.

  • Yes, please do. Let us know how you get on.

  • Although, not as well informed as some of the others....the 19th is just too far away. This is not to be taken lightly. I've done considerable research ( In the U,S, ) takes 60mg for approximately one week to insure against blindness. I feel I just missed the bullet. Lost some vision but not entirely. If you are living on pain pills.....something is wrong. Please take action.....

  • Hi. I am kind of in the same position as you find yourself.

    5 weeks ago diagnosed PMR (I had minor constant head ache as well but no other signs of GCA/TA)

    Started on 15mg Pred. (All pain gone within 24hrs)

    Told to reduce to 12.5 after 4 weeks. (Did this and head ache came back within 24hrs but no other symptoms)

    Back to 15mg (Still got minor head aches and mild constant jaw and tooth pain, no worse when chewing. I do find myself grinding my teeth do you?)

    now attempting to do 15mg and 12.5mg alternate days.

    I would add that I currently have a stinking head cold so am presently putting pains down to that.

    Not sure if I should be trying to reduce whilst I have cold but stiffness and body pain is still controlled so what the heck.

    No eye disturbances apart from soreness and bloodshot from cold symptoms.

    I am going to have a chat to my rheumatologist via email initially and see what he thinks. (Private practitioner. I live in Cyprus and he is in UK until Feb)

    Going for CRP & ESR tomorrow to see if they have elevated again.

    I hope you find answers soon.

    Its certainly a worry.


  • No - reducing when you are ill is too much stress on an ailing body and rarely works well. Patience is the secret with reduction, rushing for any reason often leads to a flare and a higher dose again - negating all you had achieved before.

  • Thanks for that advice. PMRpro.

    I was worried about it but as I had started before the cold got me I thought I would continue. Wrong decision I guess! I'll go back to 15mg till it goes.

  • If you are feeling OK where you are, there is no real reason to go all the way back, stick where you are but don't try any further. How are you phasing the drop?

  • My plan, on advice of Rheumatologist, was to drop to 12.5 by doing a week of 15/12.5 alternate days then 1 month at 12.5 then drop to 10 by same method 12.5/10 alternate days for 1 week, then month on 10.

    I was then planning on going over to the dead slow stop method in 2.5 drops, as 1mg tablets are like rocking horse poo here!

    Rheumy is not aware of this plan surprisingly. (google him Gabriel Panayi, he is prof of rheumatology Kings College.)

    Have you heard of him?

    That's the plan but I guess plans are made to be modified, and I'm sure it will be.

    Although its a long way in the future for my last step I was planning to cut the 2.5's and continue dead slow stop at 1.25.


  • Seems fair - providing the 2.5mg tablets are uncoated plain tablets. I've heard of them but haven't come across them myself, only the enteric coated ones which must not be cut.

    Although I'm told there is a US rheumatologist who uses something similar and has it published on his website, this dead slow and nearly stop method is of my devising - 3 or 4 people on the northeast of England PMRGCAUK forum devised such plans all about the same time without ever having discussed it together. The original was devised by a Swedish gentleman to get below 5mg and later we realised that it would probably help to smooth the discomfort of drops even at higher doses - but that you would need a longer spread than he used. They all do the same but have slight differences in layout. Mine is being used for a clinical study - not because it is better than the others but I'm the person who has links with the group as a patient member so obviously I copy and paste what is easily available on my computer. So most rheumatologists wouldn't have heard of it - the numbers are increasing though!

    Good luck!

  • Thanks.

    It was your plan that I saw.

    I'll keep you posted on here regarding progress (or otherwise)

You may also like...